I was put on the Depo shot two months ago & I had not had a period. I started my period 9 days ago & yesterday it stopped. This morning I went to the bathroom & was bleeding heavily, as if I had just started my period again. Should I get off of the shot?
You do not have periods on Depo. A period is flushing out the lining of your womb, including an unfertilised egg.
You do not produce an egg when on Depo. What you are experiencing is break-through hormonal bleeding. This can last until you have your 3rd Depo shot. By then, it usually has stopped altogether.
You may get all sorts of hormonal symptoms on Depo, such as bleeding, bleeding after sex, pregnancy like symptoms (because Depo tricks your body into thinking you're pregnant, to prevent you releasing eggs each month), such as bloating, sort breasts, lower back ache (Depo softens the ligaments in your back, as if preparing it to expand to make room for a growing baby), mood swings etc. Most of these symptoms pass as you get your next couple of shots.
If you don't go for your next shot, you will be at risk of pregnancy immediately, but also, you will likely experience all the same types of hormonal symptoms you are getting now, because your body will have to adjust to not having the shot in your system. It can take up to 18 months for those hormonal symptoms to stop, which could mean irregular bleeding, mood swings, back ache etc for up to 18 months, although for some people it is less.
- Depo-Provera Information for Consumers
- Depo-Provera Information for Healthcare Professionals (includes dosage details)
- Side Effects of Depo-Provera (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 13 Jun 2013 • 3 answers
Posted 23 Jun 2014 • 1 answer
Depo-Provera - Is it normal to bleed after a week of having your period after getting the depo shot?
Posted 7 Aug 2015 • 1 answer
Posted 30 Nov 2015 • 1 answer
Posted 24 Aug 2017 • 1 answer